Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 14, NWS Birmingham, AL

November 29, 202028 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Nov 29, 2020, 11:11 PM CST for 28 counties in Alabama. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2020, 11:11 PM CST (05:11 UTC)
Expired
Nov 30, 2020, 6:00 AM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 28 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS74 KBMX 300511
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1111 PM CST Sun Nov 29 2020

ALZ017>021-024>029-033>038-040>050-301200-
/O.NEW.KBMX.WI.Y.0014.201130T0511Z-201130T1200Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery-
Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Marion,
Centreville, Clanton, Rockford, Alexander City, Dadeville, 
Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, 
Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula
1111 PM CST Sun Nov 29 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...Portions of central, east central, northeast and 
  southeast Alabama.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects or
  decorations. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
842 
WWUS74 KBMX 300840
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
240 AM CST Mon Nov 30 2020

ALZ017-024-025-033>035-040>042-300945-
/O.CAN.KBMX.WI.Y.0014.000000T0000Z-201130T1200Z/
Blount-Jefferson-Shelby-Perry-Bibb-Chilton-Dallas-Autauga-Lowndes-
Including the cities of Oneonta, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Marion, Centreville, Clanton, Selma, 
Prattville, Fort Deposit, and Hayneville
240 AM CST Mon Nov 30 2020

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory criteria.

$$

ALZ018>021-026>029-036>038-043>050-301200-
/O.CON.KBMX.WI.Y.0014.000000T0000Z-201130T1200Z/
Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay-
Randolph-Coosa-Tallapoosa-Chambers-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Gadsden, Anniston, Centre, Heflin, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, 
Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn,
Opelika, Phenix City, Troy, and Eufaula
240 AM CST Mon Nov 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...Portions of central, east central, northeast and 
  southeast Alabama.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects or 
  decorations. Tree limbs could be blown down and a few power 
  outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Nov 29, 6:15 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Nov 29, 6:15 PM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
615 PM CST Sun Nov 29 2020

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 1138 AM CST Sun Nov 29 2020/

Today through Monday.

Forecast.

Cloudy today with a good chance of rain showers across the area.
A few thunderstorms will be possible from mid afternoon southwest,
expanding east and northeast with time. Highs will range from the
mid 50s northwest to the mid 60s southeast. Winds will be from
the east to southeast 5-10 mph.

Cloudy tonight with a good chance of rain showers. A few
thunderstorms will be possible across the southeast half of the
area. Lows will range from the mid 30s northwest to the mid 40s
southeast. Winds will shift to the northwest after midnight with
speeds increasing 5-15 mph.

It will be mostly cloudy Monday with scattered showers across the
northern half of the forecast area. A few snow flurries may mix
in with the showers north and east during the afternoon and
evening before the precipitation ends. Highs will range from the
upper 30s northwest to the upper 40s southeast. Winds will remain
out of the northwest 5-15 mph.

Analysis.

Fast southwesterly flow was depicted in multichannel satellite
imagery across the forecast area. Regional radar data depicted a
rain shield continuing to advance northeast further into our
Southwest and South-Central Counties. The 29.12z BMX sounding
depicted a further moistening vertical profile with precipitable
water value near one inch. Winds veered with height from the east
near the surface to the southwest around 700 mb then became more
westerly higher aloft. Winds were light near the surface with
speeds increasing to just over 100 kts around 250 mb.

A closed low was located by multichannel water vapor imagery over
Oklahoma while a longwave trough extended from Hudson Bay, Canada
southwest over the High Plains.

Toward the surface, the forecast area is positioned between
sprawling high pressure over the Mid Atlantic Region and
developing low pressure offshore of Lake Charles, Louisiana. A
warm front extended from the surface low to the east across the
Northern Gulf of Mexico to just north of Tampa, Florida. A cold
front associated with the longwave upper air trough extended from
surface low pressure over the Western Great Lakes Region southwest
across Wisconsin and extended further southeast through Kansas.

Feature Forecast.

Upper Levels.

The upper low over the Central Plains will open into a shortwave
trough by this afternoon as it moves into Arkansas. The longwave
trough diving southeast over the High Plains will continue to
advance southeast where it will begin to interact with and
eventually absorb the shortwave disturbance over the Mid South
into the Tennessee Valley Region tonight. Deep troughing aloft
will be the result over the area through the day on Monday.

Surface.

With closer proximity to the upper level low/trough, the surface
low is expected to deepen today as it tracks northeast, moving
into Southeast Louisiana early this Afternoon and into Interior
Southwest Alabama this evening. The low will track further
northeast, moving into Northern Georgia toward midnight tonight.
The associated warm front will also advance northward with the
surface low, aided by the development of a low level jet tonight
across Southern Alabama, the Florida Panhandle and into South-
Central Georgia. The warm front is expected to be positioned to
the south of our forecast area by this evening with a portion of
our southeast counties being warm-sectored between this evening
and around midnight tonight before the cold front associated with
this low pushes east across the southern portion of the forecast
area.

The cold front across the Plains and Midwest will continue to
advance southeast, extending from Northern Michigan southwest into
the ArkLaTex region this evening. Expect this cold front will
move into the state in the early hours of Monday morning with a
position roughly along the Interstate 59 corridor after sunrise.
The front will clear the forecast area later in the day while
strong and expansive high pressure across much of the Plains
builds eastward with time.

Convective Concerns (This evening through early Monday morning).

With the approach of the surface low from the southwest along
with the shortwave trough from the west, wind shear and helicity
values will increase. Bulk shear values will be more than
sufficient for organized convective storms and helicity values
will be supportive of at least some storm-scale rotation. A
pronounced low level jet is expected to develop and intensify over
the southern third of the state late this afternoon and migrate
northeastward over our southeast counties, moving into Georgia
towards midnight tonight.

A continued limiting factor precluding more consideration for a
damaging wind and tornado risk is the lack of low-level
instability depicted by most numerical modeling. The overall
expectation is for a narrow corridor of surface-based instability
to develop and expand northeast into a portion of our far
southeast counties, with the more meaningful values briefly
existing near and southeast of the Interstate 85 corridor. The
relatively short time window for simultaneous potential existence
of low-end instability with sufficient helicity keeps the tornado
potential quite low but fully can not be ruled out. There may be a
slightly better potential for strong winds as convection aided by
the low-level jet and strong deep-layer shear becoming more
unidirectional with time advancing east/northeast with time as the
heavier activity moves east-northeast across our far southeast
counties into Georgia. Nonetheless, the potential for damaging
winds and/or tornadoes remains quite low given the expected low
amount of low-level instability at this time.

Winter Precipitation Concerns (Monday Morning).

The approach of the shortwave trough and the longwave trough
moving into the region from the northwest on Monday will result in
height falls aloft. This coupled with strong cold air advection
from the northwest as the pressure gradient tightens from high
pressure over the Plains with the continually deepening low
pressure area as it moves northeast with time up the East Coast
will support

Cold Temperature Concerns (Monday evening and night).

The approach of the upper low from the west and the longwave
trough from the northwest will result in falling heights. This
combined with strong low-level cold air advection behind the
associated surface cold front will cause temperatures to struggle
to remain in the 40s with areas to the north and northwest
remaining in the 30s for much of the day. Temperatures are
expected to fall into the mid to upper 30s north and northeast by
late Monday afternoon and into the evening. PoPs will be
decreasing as moisture content wanes, however, there still appears
to be sufficient moisture for at least some flurries, potentially
mixed with and/or light drizzle mixed with some light rain at
times Monday afternoon and into the evening. The light
precipitation should not impose any concerns with ground
temperatures remaining relatively warm.

05

.LONG TERM...
/Updated at 0246 PM CST Sun Nov 29 2020/

Monday night through Saturday.

The coldest temperatures of the winter season will occur Tuesday
and Wednesday mornings as the brunt of the the cold air mass
settles over Alabama. Forecast lows are for lower to middle 20s
north and middle to upper 20s south both mornings. West winds 5
to 15 mph Monday night and Tuesday will make it feel even colder.
A surface high will build over Alabama Tuesday night. Despite
rising upper heights and 1000-850mb thickness values, clear skies
and light winds will produce another cold night Tuesday night,
with lows Wednesday morning similar to those on Tuesday. An
upstream short wave trof will move out of the Plains states on
Wednesday. This system will pull Gulf moisture northward and
spread showers into Alabama on Thursday. The GFS model is more
progressive than the ECMWF/Canadian models, and held on to some
rain through Friday to account for a slower movement. Colder and
drier air return on Saturday.

58/rose

Previous long-term discussion:
/Updated at 406 AM CST Sun Nov 29 2020/

Monday night through Saturday.

A strong vorticity maximum will be located over the forecast area
Monday evening as deep trough becomes an closed low over the
eastern United States. There may be enough lingering moisture
and steep lapse rates for flurries across our northeastern
counties during the evening. Strong cold advection will continue
overnight with lows on Tuesday morning ranging from the lower 20s
northwest to the upper 20s southeast. Temperatures will only rise
into the 40s during the afternoon for most of our forecast area as
cold northwest flow continues.

Temperatures will moderate for Wednesday and Thursday as heights
rise in advance of a developing trough over the Southern Plains.
deep-layer westerly flow develops. The upper-level trough is
expected to be rather slow-moving, with sufficient time for
southerly flow to transport moisture northward. Rain may begin
affecting our western areas Thursday afternoon into Thursday night
and slowly move eastward on Friday. Exact timing is unclear which
is currently a limiting factor for POPs for any given 12 hour
period. The upper-level trough is expected to move east of the
area on Saturday with cooler and dry conditions to follow.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

A mix of MVFR and IFR conditions exist across Central Alabama to
start the forecast period, as widespread light to moderate
rainfall continues. A surface low will track from southwest
Alabama to northwest Georgia overnight. Surface winds will be
influenced by the surface low this evening, becoming northwesterly
at all terminals late tonight. Occasional gusts of 15-16kts are
possible this evening, before wind speeds increase to 11-15kts
with gusts up to 25-28kts after 04Z. Strong northwesterly winds
will continue through the day tomorrow.

Through 06Z, LLWS will be possible at MGM and TOI, due to strong
winds just off the surface.

Widespread rainfall will become more scattered overnight, as
deeper moisture exits to the east. Rainfall will end from
southwest to northeast tomorrow morning. Cannot rule out a few
showers tomorrow afternoon near BHM, ASN, and ANB, but chances
are low. Cigs will remain low overnight, falling to IFR and LIFR
heights. Some improvement, to MVFR, is expected around sunrise
with heights between 1kft-3kft through the day.

14

&&

.FIRE WEATHER...

Widespread rain continues into Sunday evening. There is a slight
chance for some lingering showers, perhaps mixed with flurries,
across portions of Northeast Alabama on Monday. Otherwise, a much
colder and drier air mass will be in place for Monday and
Tuesday, with periods of breezy northwest winds. RH values are
forecast to remain above critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     39  43  23  44  22 / 100  20  10   0   0
Anniston    41  43  25  45  25 / 100  20  10   0   0
Birmingham  40  42  25  45  27 / 100  20  10   0   0
Tuscaloosa  40  43  25  49  25 / 100  10   0   0   0
Calera      41  42  25  46  27 / 100  10  10   0   0
Auburn      43  45  27  45  27 / 100  10  10   0   0
Montgomery  44  46  27  50  27 / 100  10   0   0   0
Troy        44  46  28  48  27 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Nov 29, 4:24 AM CST, 18 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
424 AM CST Sun Nov 29 2020

ALZ011>015-017>050-301330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
424 AM CST Sun Nov 29 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 4:44 PM CSTWinter Weather AdvisoryBMXBlount, Cherokee, Etowah, St. Clair7 hr

Nearby

Wind Advisories in Alabama, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.